Recognize An Overdose
It can be difficult to tell if a person is high/intoxicated from heroin, fentanyl, or prescription pain relievers, or if the person is actually overdosing. Please read the following information on how to tell the difference. If you are still
unsure, use caution and treat the situation as an overdose.
- Pupils will contract and appear small (pinpoint pupils)
- They may “not be out of it”, but are still breathing
- Speech may be slurred
- They will be out of it but they WILL respond to stimuli (sternal rub).
- Skin, lips, or nails turn bluish purple (lighter skin tone) or grayish or ashen (darker skin tone)
- Slow or shallow breathing, or not breathing at all
- Choking sounds or snore-like gurgling noise (“death rattle”) – if it is unusual for a loved one to snore, this may be sign or overdosing
- UNRESPONSIVE to sternal rub or shouting their name
Responding to an Overdose
If overdose is suspected follow instructions to Save A Life